Connecticut, 2020

Hail in Connecticut, August 24, 2020

August 24, 2020 · NWS OKX · 3 events in 1 county or zone

A weak are of low pressure in a warm and humid air mass triggered severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak are of low pressure in a warm and humid air mass triggered severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 24, 12:30 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 24, 12:30 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
130 PM EDT Mon Aug 24 2020

.SYNOPSIS...
High pressure remains offshore through tonight. A cold front
approaches and moves through Tuesday. High pressure builds in
for Wednesday. A warm front then moves through Wednesday night
into Thursday, possibly stalling nearby. Low pressure then drags
another cold front through the region Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection starting to make its way near the northern edges of
the region within central Connecticut. Cumulus has developed
across northern parts of Long Island as well as portions of the
Lower Hudson Valley and within Southern Connecticut. This may
very well be the location of some more showers and thunderstorms
by mid to late this afternoon.

Overall, forecast remains mainly on track with only minor
changes made to cloud coverage and POPs for showers and
thunderstorms. Convection shown by mesoscale models is sparse
to start and then increase to more scattered coverage by late
this afternoon, in the 3-6pm window.

A thermal surface trough is forecast to develop into this
afternoon that will be the focus for showers and thunderstorms,
particularly across New York City and points north and west.
Additionally, sea breezes are expected to develop into the
afternoon. This could be the focus for showers and thunderstorms
for some coastal areas. Thinking that the sea breeze will be
strongest across western Long Island and Queens and Brooklyn,
providing enough lift for these areas to see a chance for
showers and thunderstorms as well. The one concern is that if
the sea breeze is the focus for these showers and thunderstorms,
training could occur. Although the flow aloft looks at least
fast enough to allow storms to move, there is a very low chance
of flash flooding, with minor urban flooding being the most
likely type of flooding to occur at this time.

Highs today will be in the upper 80s to lower 90s, warmest in
the metro area. Heat index values will be mostly 91-94 degrees,
with only isolated 95-96 degree readings expected. Thus, Heat
Advisory was not issued.

There is a moderate risk of rip current development at the
ocean beaches through this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
The area dries out tonight as the sun sets and thus a loss of
instability. Continued south to southwesterly flow will keep
warm and humid conditions locked in place tonight. Lows will
range from the upper 60s to lower 70s across the region.

A cold front will approach and move through the region Tuesday.
This will give the area a better chance for showers and
thunderstorms. There are indications that some of the storms may
be strong to possibly severe on Tuesday. Inverted V noted in
soundings, along with 1000-2000 J/kg of surface based CAPE. This
may be enough instability for some gusty winds with possibly
damaging winds. There is a lower chance of seeing some hail. As
of now, just mentioned gusty winds in the forecast and left out
any mention of hail. However, if hail does develop, the most
likely area to see hail may be northeast New Jersey as the NAM
is forecasting close to 1000 J/kg of CAPE between -10 and
-30 C. However, the NAM is typically too high in regards to
 CAPE. Additionally, the Storm Prediction Center continues to
 forecast a slight chance for severe storms for the entire
 forecast area.

Highs on Tuesday will be a bit higher than Monday, ranging from
the upper 80s to lower 90s. Heat index values will once again
range from the lower to middle 90s, with patchy areas of middle
to upper 90s. However, these may be too high if clouds
associated with cold front move in sooner than forecast.

There is a moderate risk of rip current development at the
ocean beaches on Tuesday.

High pressure then builds into the area Tuesday night from
southern Canada, ushering in a cooler, dryer air mass into
Wednesday. Dew points will drop into the 50s and lower 60s
Tuesday night, and remain in the 50s on Wednesday. Highs
Wednesday will be seasonable, in the upper 70s to lower 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A warm front then sets up and moves through Wednesday night
into Thursday. There are some indications that it stalls over us
or nearby as the flow aloft becomes more zonal in response to a
shortwave flattening a longwave ridge to our west. Low chances
of rainfall late Wednesday night for some of the forecast area,
then a chance for showers and a possible thunderstorm across the
entire forecast area for Thursday.

A wave of low pressure to our west then approaches on Friday and
passes nearby us Friday night into Saturday, possibly merging with
tropical remnants as it does so. Will cap PoPs at chance during this
time period with this being several days out. With the possibility
of entrainment of tropical moisture, will need to monitor trends for
the threat of heavy rainfall in addition to thunderstorms. PWATs
climb to potentially 2 to 2.5 inches during this period.

High pressure otherwise builds back into the region for Sunday. Will
go with a dry forecast for now, but PoPs could be needed if timing
for the previous system slows down or if models signal a stronger
surface trough shifting through in its wake.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A weak surface trough remains across the area through tonight. A
cold front passes late Tue.

VFR today with isold-sct tstms expected. Coverage and timing was
too uncertain to include in the TAFs, but the most likely timing
would be 19-00Z. MVFR or lower in tstms, with wind gusts abv
40kt possible in the strongest storms.

Activity decreases tngt, with some IFR stratus possible mainly
ern terminals. VFR on Tue, but tstms will again be possible in
the aftn and eve with a cold frontal passage.

SW winds rest of today, although flow will be backed closer to S
along the immediate S coasts. Flow veers wly on Tue, then to the
NW behind the front.

     ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Tstm placement is highly uncertain this aftn and eve. Winds at
LGA could vary between roughly 260 and 200 true thru 00z.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Rest of Tuesday...VFR outside of tstms in the aftn and eve.
West wing gusting up to 20 kt, becoming NW in the eve. Some
storms may produce strong gusty winds.
.Wednesday...VFR.
.Thursday...VFR. There is a chance of showers and thunderstorms in
the afternoon, mainly to the north of the New York City metro
terminals, with local MVFR possible.
.Friday...Mainly VFR, with areas MVFR possible in thunderstorms.
.Saturday...Mainly VFR.

&&

.MARINE...
A cold front passing through the waters late Tuesday afternoon into
Tuesday evening may be accompanied by west to northwest wind gusts
that approach 25 kt on the ocean waters. Otherwise, winds and seas
will remain below small craft advisory levels today through Friday
night.

&&

.HYDROLOGY...
Minor flooding possible with thunderstorms this afternoon into
this evening and Tuesday into Tuesday evening.

While there continues to be a low chance for some hydrologic
impacts Friday through Saturday with a remnant tropical system,
chances at this time are decreasing and it continues to be too
far out in time to be confident with rainfall totals.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JP
NEAR TERM...JM/JP/MET
SHORT TERM...JP/MET
LONG TERM...JC
AVIATION...
MARINE...MET
HYDROLOGY...JP
Hazardous weather outlook, Aug 24, 3:05 AM EST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Mon Aug 24 2020

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-250815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
405 AM EDT Mon Aug 24 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A cold front will bring isolated to scattered showers and
thunderstorms Tuesday afternoon into evening. Some storms could be
strong to severe, and while large hail cannot be ruled out, damaging
wind gusts will be the more likely threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 24, 12:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service New York NY
133 PM EDT Mon Aug 24 2020

CTZ007-008-241815-
Northern New London-Northern Middlesex-
133 PM EDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...

At 132 PM EDT, a strong thunderstorm was located near East Hampton,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middletown, Colchester, East Hampton, Salem, Portland, East Haddam,
Lebanon, Bozrah, Lake Pocotopaug--East Hampton, Montville and Moodus.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4169 7220 4151 7218 4153 7256 4164 7260
      4165 7250 4158 7247 4159 7242 4160 7241
      4159 7239 4160 7238 4160 7236 4161 7233
      4164 7233 4167 7227 4169 7227 4170 7221
TIME...MOT...LOC 1732Z 268DEG 14KT 4158 7243

JM

The radar

The Brookhaven radar (KOKX), 86 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Middlesex

When
August 24, 12:40 PM EST
Where
Middlesex County, 0.73 mi NE of East Hampton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.589, -72.492

Nickel to quarter sized hail was reported.

Hail, Middlesex

When
August 24, 2:08 PM EST
Where
Middlesex County, 1.65 mi E of Fogelmarks Corners
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.604, -72.569

Half dollar to golf ball sized hail was reported.

Hail, Middlesex

When
August 24, 2:08 PM EST
Where
Middlesex County, 1.27 mi WSW of Lindquist Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.593, -72.543

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913291, 913293, 913294.